Alert archive / Minnesota / Special Weather Statements in 2013
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 21, 2013, 6:38 AM CDT for Carver County, Minnesota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2013, 6:38 AM CDT (11:38 UTC)
- Expired
- Jul 21, 2013, 7:30 AM CDT
- In force
- 52 min
- Issued by
- NWS Twin Cities, MN
County Carver County, MN
The radar
The Minneapolis radar (KMPX), 31 km from the middle of the area, began a volume at 11:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 11.6 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 1653 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
246 WWUS83 KMPX 211138 SPSMPX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 638 AM CDT SUN JUL 21 2013 MNZ066-068-211230- CARVER-MCLEOD- 638 AM CDT SUN JUL 21 2013 ...THUNDERSTORMS MOVING ACROSS CARVER AND MCLEOD COUNTIES THROUGH 730 AM CDT... AT 636 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF GLENCOE. THIS STORM WAS MOVING EAST AT 15 MPH. HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... GLENCOE. PLATO. LESTER PRAIRIE. NEW GERMANY. NORWOOD/YOUNG AMERICA. MAYER. PRECAUTIONARY/PREPAREDNESS ACTIONS... && LAT...LON 4497 9378 4474 9376 4473 9421 4498 9426 TIME...MOT...LOC 1137Z 264DEG 14KT 4483 9410 $$ LS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 21, 4:16 AM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Jul 21, 4:16 AM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 416 AM CDT SUN JUL 21 2013 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 325 AM CDT SUN JUL 21 2013 NORTHWESTERLY FLOW ALOFT WILL CONTINUE TO PRESENT A CHALLENGING FORECAST...EVEN IN THE SHORT TERM PERIOD. WHILE THE ACTIVITY OVERNIGHT HAS BEEN SPOTTY AT BEST...DO EXPECT EMBEDDED IMPULSES...ALBEIT WEAK...TO RENEW ACTIVITY DURING THE DAYLIGHT HOURS AS INSTABILITY INCREASES WITH HEATING. ANTICIPATED COVERAGE IS ONLY WARRANTING 30-50 PERCENT POPS FOR THE MAJORITY OF THE AREA HOWEVER...WITH THE EXCEPTION OF A SMALL AREA OF SOUTH CENTRAL MN INTO WEST CENTRAL WI WHERE SEVERAL OF THE MODELS DEPICT A RIPPLE IN THE MID LEVEL FLOW TO PASS DURING PEAK HEATING /GENERALLY 15Z-21Z/. HAVE INCLUDED 60 POPS FOR SAID TIME FRAME AND AREA. REGARDING TEMPERATURES...HAVE TWEAKED FORECAST HIGHS UP A DEGREE OR TWO ACROSS WEST CENTRAL MN...AS LATE AFTERNOON SUBSIDENCE SHOULD PROVIDE FOR A TAD MORE WARMING. STILL LOOKS LIKE HIGHS FROM THE MID 70S /WEST CENTRAL WI/ TO LOWER 80S /WEST AND SOUTH CENTRAL MN/. TONIGHT...THE HIGH PLAINS SURFACE TROUGH BECOMES MORE OF A PLAYER IN THE LOCAL FORECAST...ENTERING WEST CENTRAL MN BY DAYBREAK MONDAY. COULD SEE CONVECTION DEVELOPING ALONG THE BOUNDARY OVERNIGHT WHILE ANOTHER SHORTWAVE PASSES ACROSS NORTHERN MN...SO HAVE INCLUDED 20-40 POPS ACROSS THE WESTERN AND NORTHERN PARTS OF THE FORECAST AREA FROM 06Z-12Z MONDAY. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 325 AM CDT SUN JUL 21 2013 SPC UPGRADED THEIR DAY 3 SEE TEXT TO A DAY 2 SLIGHT RISK ACROSS EASTERN CENTRAL MN AND WEST CENTRAL EARLY THIS MORNING. THERE ARE DEFINITELY SOME FACTORS POINTING TO THE RISK OF A FEW SEVERE THUNDERSTORMS ACROSS THE EASTERN HALF OF THE FORECAST AREA. HOWEVER...THERE IS ALSO STILL A FEW QUESTIONS YET TO BE ANSWERED. THE MOST NOTABLE MIGHT BE THE TIMING OF THE COLD FRONT WHICH BASED ON THE ASSORTMENT OF GUIDANCE WE HAVE FROM 12.00/06Z COULD BE THROUGH MSP/MPX BY THE LATE MORNING OR CLOSER TO 00Z TUESDAY. AT THIS TIME...WE ARE LEANING TOWARD A SLIGHTLY LATER PASSAGE SOMETIME IN THE MID-TO-LATE AFTERNOON. THIS SHOULD GIVE US ENOUGH TIME BUILD GOOD INSTABILITY /2000-3000 J/KG OF ML CAPE OFF THE 21.06 Z NAM FOR EXAMPLE. THERE IS ACTUALLY GOOD MODEL CONSENSUS OF NEAR 70 DEWPOINTS ACROSS EASTERN PORTIONS OF THE FORECAST AREA BY MONDAY AFTERNOON. ALSO WORKING IN FAVOR OF SEVERE WEATHER IS THE 850-500MB CROSSOVER WINDS WHICH ARE STRONG ENOUGH IN MAGNITUDE TO SUPPORT ORGANIZED CLUSTERS OF STORMS AND ARE CLOSE TO SUPPORTING SUPERCELLS...ESPECIALLY WHEN YOU CONSIDER THE CYCLONICALLY CURVED HODOGRAPH BEING FORECASTED BY THE NAM/GFS. AS A SIDE NOTE...THE ONE THING THE TIMING UNCERTAINTY DOES IS BLEED THE POP FORECAST OVER A MUCH LARGER WINDOW THAN IT NEEDS TO BE...SO IT IS NOT GOING TO STORM ALL DAY MONDAY. PERHAPS THE DAY SHIFT CAN REDUCE THE POPS TO A 6-HR OR EVEN 3-HR WINDOW. GOOD LUCK WITH THAT :) NOW THERE ARE SOME CONCERNS AS WELL...MAINLY IN TERMS OF FORCING AND STORM COVERAGE. THERE REALLY IS NOT MUCH OF A SHORTWAVE OR TEMP ADVECTION ALOFT AS THE NEAREST 500 MB HEIGHT FALLS ARE NORTH OF LAKE SUPERIOR. EVEN WHEN LOOKING AT THE SURFACE WAVE...THE BULLSEYE OF 5-10 MB MSLP FALLS MOVE ACROSS NORTHERN MN THROUGHOUT THE DAY...SO WE ARE NOT COMPLETELY SURE HOW MUCH LOW LEVEL CONVERGENCE THERE WILL BE. ANOTHER CONCERN WOULD BE SOME CAPPING GIVEN THE STRENGTH OF THE 800-850MB TEMP ADVECTION DURING THE DAY. WE SHOULD BE GOOD AT 700 MB WITH TEMPS REMAINING BETWEEN 8-10 C...BUT AT LEAST WESTERN MN COULD BE UNDER A 19-22 C WARM BUBBLE. HOWEVER...THE EASTERN FORECAST AREA STAYS COOLER LONGER AND WE DO NOT SEE A FORMIDABLE CAP AT THIS TIME IN THE FORECAST SOUNDINGS. THE UPPER JET/JETS ARE CLOSE TO A COUPLED JET STRUCTURE...WHICH WOULD BE VERY GOOD...BECAUSE WE COULD EVACUATE SOME AIR ALOFT. HOWEVER...I WONDER IF THE JETS ARE TOO FAR APART TO GET COUPLING. OVERALL...THE SLIGHT RISK SEEMS REASONABLE AT THIS POINT AND LOOKS LIKE IT IS DRAWN ON THE GRADIENT BETWEEN THE BETTER FORCING AND THE INSTABILITY. BEYOND MONDAY...THE HIGH BUILDS IN AND LOOKS LIKE THE AREA WILL REMAIN COOL AND DRY UNDER NORTHWEST FLOW BETWEEN RIDGING WEST AND TROUGHING EAST THROUGH AT WEDNESDAY. MORE SHORTWAVE ENERGY COULD MAKE IT AS FAR EAST AS MN BY THURSDAY MORNING AS THE LONG WAVE RIDGE FLATTENS SLIGHTLY. THUS...YOU WILL NOTICE A RETURN OF PRECIP CHANCES LATE IN THE WEEK. DO NOT HANG YOUR HAT ON THIS AND THE REST OF THE POPS IN THE EXTENDED...LOW CONFIDENCE AT THIS POINT. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT) ISSUED AT 1243 AM CDT SUN JUL 21 2013 WE THINK MOST OF THE EARLY MORNING ACTIVITY WILL PASS JUST SOUTH OF THE TAF SITES. HOWEVER...KRWF/KMSP/KEAU ARE CLOSE ENOUGH TO GET SOME RAIN BETWEEN 10-16Z. VFR IS EXPECTED. THE NEXT QUESTION IS WITH INSTABILITY BUILDING FOR THE AFTERNOON AND AN APPROACHING ATMOSPHERIC WAVE...CAN WE POP SOME THUNDERSTORMS BETWEEN 19/20Z AND 01Z. NOT ENOUGH CONFIDENCE TO INCLUDE THUNDER IN A PREVAILING OR TEMPO GROUP...BUT THINK A PROB30 WITH THUNDER IS JUSTIFIABLE. KMSP... THE MORNING ACTIVITY COULD BE MOSTLY SOUTH OF THE AIRPORT...PERHAPS BY AS LITTLE AS 20-30 MILES. HOWEVER...WE THINK THE AIRPORT SHOULD MANAGE TO SEE A COUPLE SHOWERS OVER THE NEXT 6-9 HOURS. THERE HAS BEEN ON AND OFF ISOLATED TO SCATTERED SHOWERS POPPING UP THIS PAST EVENING AND WE THINK THE ACTIVITY SHOULD INCREASE A BIT IN COVERAGE EARLY THIS MORNING. A LOT OF UNCERTAINTY WITH THE AFTERNOON PLACEMENT AND TIMING OF THUNDERSTORMS. /OUTLOOK FOR KMSP/ MONDAY...VFR CONDITIONS EXPECTED... MVFR CEILINGS AND VISIBILITIES POSSIBLE WITH A CHANCE OF SHRA/TSRA. SOUTH WIND 5 TO 10 KT BECOMING SOUTHWEST MONDAY MORNING THEN SHIFTING NORTHWEST 10 TO 20 KT MONDAY AFTERNOON. MONDAY NIGHT...VFR CONDITIONS EXPECTED. MVFR VISIBILITIES POSSIBLE LATE. NORTHWEST WIND 5 TO 10 KT. TUESDAY...VFR CONDITIONS EXPECTED. NORTH WIND 5 TO 10 KT. TUESDAY NIGHT...VFR CONDITIONS EXPECTED. EAST WIND 5 KT OR LESS BECOMING SOUTHEAST. WEDNESDAY...VFR CONDITIONS EXPECTED... MVFR CEILINGS AND VISIBILITIES POSSIBLE LATE WITH A CHANCE OF SHRA/TSRA. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...LS LONG TERM...CLF AVIATION...CLF
Hazardous weather outlook, Jul 21, 5:45 AM CDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 545 AM CDT SUN JUL 21 2013 MNZ044-045-051>053-059>063-068>070-078-WIZ014>016-023>028-221045- MILLE LACS-KANABEC-SHERBURNE-ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA- RAMSEY-WASHINGTON-CARVER-SCOTT-DAKOTA-GOODHUE-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE- 545 AM CDT SUN JUL 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHEAST MINNESOTA... NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED WEAK THUNDERSTORMS ARE EXPECTED TODAY. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT RISK FOR SEVERE WEATHER ON MONDAY ACROSS EAST CENTRAL MINNESOTA AND WEST CENTRAL. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. HOWEVER...A FEW STORMS COULD BECOME STRONG TO SEVERE AND PRODUCE HAIL AROUND ONE INCH AND WINDS AROUND 60 MPH. AFTER A COUPLE DRY DAYS...THE CHANCE FOR STORMS RETURNS LATE IN THE WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED MONDAY. MNZ041>043-047>050-054>058-064>067-073>077-082>085-091>093-221045- DOUGLAS-TODD-MORRISON-STEVENS-POPE-STEARNS-BENTON-LAC QUI PARLE- SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-YELLOW MEDICINE-RENVILLE-MCLEOD- SIBLEY-REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN- 545 AM CDT SUN JUL 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED WEAK THUNDERSTORMS ARE EXPECTED TODAY. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE ON MONDAY WHEN A COLD FRONT PASSES THROUGH MINNESOTA. AFTER A COUPLE DRY DAYS...THE CHANCE FOR STORMS RETURNS LATE IN THE WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 21, 6:38 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 638 AM CDT SUN JUL 21 2013 MNZ066-068-211230- CARVER-MCLEOD- 638 AM CDT SUN JUL 21 2013 ...THUNDERSTORMS MOVING ACROSS CARVER AND MCLEOD COUNTIES THROUGH 730 AM CDT... AT 636 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF GLENCOE. THIS STORM WAS MOVING EAST AT 15 MPH. HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... GLENCOE. PLATO. LESTER PRAIRIE. NEW GERMANY. NORWOOD/YOUNG AMERICA. MAYER. PRECAUTIONARY/PREPAREDNESS ACTIONS... && LAT...LON 4497 9378 4474 9376 4473 9421 4498 9426 TIME...MOT...LOC 1137Z 264DEG 14KT 4483 9410 LS
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:53 AM CDT | Special Weather Statement | MPX | Carver | 67 min |
Nearby
Special Weather Statements in Minnesota, 2013Every special weather statement in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.